Can Some Medicines Cause Hearing Loss?
The link between antibiotics and hearing loss was first recognized in a drug used to cure tuberculosis called streptomycin, which caused permanent damage to hearing and balance systems.
In an effort to get over an illness we sometimes take medication prescribed by a physician. However, there are some drugs that can cause hearing loss.
Drugs that are known to cause hearing loss or deafness are called ototoxic medicines.
How does ototoxicity affect your hearing?
Usually ototoxic medicines cause hearing loss because they damage the cochlea in the inner ear. The inner ear controls your hearing and balance systems.
Some medication can cause irreversible damage to your hearing and balance.
Hearing loss caused by an ototoxic drug tends to manifest itself rapidly.
In some cases your hearing can return to normal once you’ve stopped taking the medication causing the loss. Meanwhile, other drugs can cause permanent damage even after you’ve stopped taking them.
Some medicines that can cause ototoxicity and vestibulotoxicity (damage to the balance system) are listed in the table below.
|Apirin in large doses||Ibuprofen|
How to recognize signs of possible damage
If you experience any of the symptoms below after taking an antibiotic or any other medication you should see your physician as soon as possible:
- Tinnitus (or ringing, buzzing, hissing in the ear)
- Any noticeably sudden changes in hearing
- Any sudden problem with your balance or worsening of an existing problem with your balance/vertigo
People that would be most at risk are:
- Patients who need to take high doses of medication
- Anyone with acute or chronic renal failure
- Anyone who needs to take more than one ototoxic medication
Study seeks to change ototoxic nature of some antibiotics
So far researchers have found that when mice were given a modified version of an aminoglycoside, the drug worked effectively without causing deafness.